Iowa, 2003

Hail in Iowa, May 8, 2003

May 8, 2003 · NWS DMX · 25 events in 10 counties and zones

A strong low pressure system moved across Kansas and into eastern Nebraska during the afternoon and evening of the 8th. A warm front extended east from the low and lifted north to the southern Nebraska border into central Missouri by evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$385,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low pressure system moved across Kansas and into eastern Nebraska during the afternoon and evening of the 8th. A warm front extended east from the low and lifted north to the southern Nebraska border into central Missouri by evening. At the same time, a strong dry line moved across Kansas south of the low. To the south of the warm front, temperatures were in the 80s with dew point readings in the upper 60s to mid 70s. North of the front, temperatures were in the 50s. Strong low level winds of 40 to 50 kts were impinging on the warm front. Strong thunderstorms erupted north of the warm front by late afternoon. With Iowa being well north of the warm front during the event, severe weather was limited to hail. Most of the severe weather occurred with a cluster of thunderstorms that developed well ahead of the main synoptic squall line. The cells raced northeast across the state at 55 to 65 MPH. Many of the storms that developed in Iowa produced pea to marble size hail. The stronger storms produced nickel to golf ball size hail. The largest hail occurred early in the development of the thunderstorms. Baseball size hail pelted portions of Wayne and Appanoose Counties. Windows were broken out by the baseball size hail north of Promise City in Wayne County. As the storms moved into Mahaska County, very large hail fell north of Oskaloosa with a report of softball size hail there. The storms weakened quite rapidly after sunset as a strong push of dry air aloft moved into the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 8, 2:00 PM CST, 4 hours earlier.

Area forecast discussion, May 8, 2:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT THU MAY 8 2003

MAIN CONCERN IS EARLY THREAT OF SVR WX OVR SRN/WRN IA.  SECOND THO
MAIN CONCERN IS HVY RAINS CNTRL AND S.  IN LONG TERM AGN RAINFL
COULD PLAY INTO FLOODING PIX.

IN EARLY PERIODS FAVOR COMBO RUC/MESOETA WHICH APPEAR TO BE HANDLING
CURRENT SITUATION WELL.  BIG QUESTION RELATES TO MOVEMENT OF WARM
FNT AND WHETHER MOISTURE AND ASSOCIATED DYNAMICS CAN PUSH FAR ENOUGH
NORTH.  MODELS HINT AT THIS WITH SWRN IA BEST AREA FOR SVR WX.  IF
FNT STALLS INVOF SRN IA XPCT ISOLD HAIL LARGEST THREAT WITH THOSE
STORMS TURNING INTO HVY RAINS.  ATMOSPHERE TURNS VERY UNSTABLE WITH
-8 TO -12 SHOWWLTR AND CAPES ARND 3500. ON FRIDAY STILL LEANING WITH
MESOETA WITH SHWRS ERY MRNG THEN REDVELOPMENT LT IN DAY AS S/W MOVES
INTO THE AREA WITH LEAN TWD GFS.  GUID TEMPS ACCEPTED.

IN LONG TERM GFS MODEL OF CHOICE AS MORE CONSISTENT RUNS.  SOLUTION
APPEARS MOST REASONABLE.  WL HIT SATURDAY AFTN LKLY HWVR WILL CUTOFF
PCPN BY SUN AFTN IN LINE WITH GFS MODEL.  SHIFT IN CURRENT PATTERN
LEAVES AREA DRY AT LEAST TWO DAYS MAYBE INTO THURSDAY.  AT END OF
EFP WAA BEGINS WITH CHC SWRB HALF OF STATE.  GUID TEMPS LOOK
REASOANBLE WITH LEAN TWD AVN.

FLOOD WATCH EXPANDED AS GFS SOLUTION BOUGHT FOR MODEL OF CHOICE WITH
SHIFT MAX PCPN N.  HWVR ANTECEDENTS LOW THERE BUT WITH HEAVIER RAINS
RESPONSE COULD BE RAPID.  OVRALL EXPECT MORE FLOODING TYPE SITUATION
WITH ISOLD FLASH FLOODING ON LOCAL FF PRONE STREAMS.

.DSM...FLOOD WATCH TONIGHT ENITRE CWA TONIGHT AND FRIDAY.
FORSTER
Hazardous weather outlook, May 8, 11:32 AM CST, 6 hours 28 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1232 PM CDT THU MAY 8 2003

...SEVERE WEATHER AND HEAVY RAINS POSSIBLE LATE THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHWEST
THIRD OF IOWA...AND EXPAND NORTHWARD INTO CENTRAL IOWA DURING THE
AFTERNOON.  SOME OF THESE STORMS MAY PRODUCE WIND GUSTS OVER 40 MPH.
HOWEVER THE THREAT OF SEVERE WEATHER WILL INCREASE SHARPLY BY LATE
AFTERNOON AND NIGHT.  LOW PRESSURE SHOULD MOVE ACROSS KANSAS
THIS AFTERNOON REACHING THE LOWER MISSOURI RIVER VALLEY DURING THE
EARLY EVENING HOURS.  THIS WILL ALLOW WARM...MOIST AND UNSTABLE AIR
TO SURGE NORTHWARD INTO IOWA...ESPECIALLY SOUTHWEST PORTIONS OF THE
STATE.  HIGH WIND SHEAR VALUES WILL COMBINE WITH THE INSTABILITY TO
PRODUCE SEVERE STORMS WHICH ARE EXPECTED TO INTENSIFY SOMETIME AFTER
400 PM ACROSS SOUTHWEST IOWA...AND THEN QUICKLY SPREAD NORTHEASTWARD
OVER THE REMAINDER OF THE STATE.  LARGE HAIL AND DAMAGING WINDS MAY
OCCUR OVER MUCH OF IOWA...WITH TORNADOES POSSIBLE PRIMARILY OVER
SOUTHWEST SECTIONS.

HEAVY RAINS WILL BE POSSIBLE TOO WITH THIS SURGE OF WARM AND VERY
MOIST AIR.  DUE TO THE RELATIVELY FAST MOVEMENT OF THE SYSTEM...THE
PERIOD OF RAINFALL WILL NOT BE EXTENDED...ONLY LASTING SEVERAL
HOURS...BUT RAINS MAY BE QUITE HEAVY FOR A SHORT TIME.  RAINFALL
AMOUNTS BY FRIDAY MORNING COULD REACH OR EXCEED AN INCH IN MANY
LOCATIONS.  WITH THE GROUND NEARLY SATURATED ACROSS MUCH OF CENTRAL
AND SOUTHERN IOWA FROM PREVIOUS RAINS...NEW FLOODING MAY OCCUR...OR
ONGOING FLOODING AGGRAVATED.  A FLOOD WATCH REMAINS IN EFFECT FOR
ALL BUT THE NORTHWEST CORNER OF THE DES MOINES NATIONAL WEATHER
SERVICE FORECAST AREA TONIGHT WHEN HEAVY RAINS MAY OCCUR...AND INTO
FRIDAY WHEN FLOODING MAY BE IN PROGRESS EVEN AFTER THE RAINS HAVE
DIMINISHED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER WARM FRONT WILL PUSH INTO NORTHERN MISSOURI OVERNIGHT FRIDAY
INTO EARLY SATURDAY. THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE OVER
SOUTHERN IOWA. DURING THE DAY ON SATURDAY...ANOTHER SURFACE LOW WILL
TRACK THROUGH THE STATE WITH THE POTENTIAL FOR ADDITIONAL SEVERE
WEATHER AND HEAVY RAIN. AT THIS TIME...AREAS SOUTH OF HIGHWAY 30
APPEAR TO BE MOST AT RISK SATURDAY. THE CUMULATIVE EFFECT OF RAINS
THURSDAY THROUGH SUNDAY COULD AGGRAVATE THE CURRENT MINOR FLOODING
IN CENTRAL IOWA...AND CREATE ADDITIONAL RIVER FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS SOUTHERN IOWA LATE
THIS AFTERNOON AND TONIGHT...AND MAY BE NEEDED OVER THE REMAINDER OF
THE STATE TONIGHT.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

SMALL

The radar

The Des Moines radar (KDMX), 87 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

25 hail. Local standard time, as filed.

Hail, Monroe

When
May 8, 6:00 PM CST
Where
Monroe County, Melrose
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.300, -92.850

Hail, Marion

When
May 8, 6:00 PM CST
Where
Marion County, Bussey
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.417, -92.650

Hail, Wayne

When
May 8, 6:05 PM CST
Where
Wayne County, 4 mi N of Promise City
Measured
2.75 in hail
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -92.717

Hail, Appanoose

When
May 8, 6:05 PM CST
Where
Appanoose County, Centerville
Measured
2.75 in hail
Property damage
$100,000
Reported by
BROADCAST MEDIA
Coordinates
41.533, -93.717

Hail, Appanoose

When
May 8, 6:06 PM CST
Where
Appanoose County, 3 mi N of Plano
Measured
1.75 in hail
Property damage
$25,000
Reported by
UNKNOWN
Coordinates
41.967, -92.583

Hail, Wayne

When
May 8, 6:07 PM CST
Where
Wayne County, Promise City
Measured
1.75 in hail
Property damage
$25,000
Reported by
UNKNOWN
Coordinates
42.000, -92.583

Hail, Mahaska

When
May 8, 6:15 PM CST
Where
Mahaska County, 10 mi W of Oskaloosa
Measured
1.75 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
42.233, -92.417

Hail, Monroe

When
May 8, 6:20 PM CST
Where
Monroe County, Lovilia
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.300, -92.650

Hail, Mahaska

When
May 8, 6:22 PM CST
Where
Mahaska County, Oskaloosa
Measured
1 in hail
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.500, -92.350

Hail, Mahaska

When
May 8, 6:24 PM CST
Where
Mahaska County, 8 mi N of Oskaloosa
Measured
4.75 in hail
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
42.500, -92.350

Hail, Mahaska

When
May 8, 6:26 PM CST
Where
Mahaska County, 3 mi W of New Sharon
Measured
1 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.550, -92.350

Hail, Polk

When
May 8, 6:47 PM CST
Where
Polk County, 3 mi S of West Des Moines
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -92.350

Hail, Tama

When
May 8, 6:57 PM CST to 6:58 PM CST
Where
Tama County, Tama
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.667, -92.350

Hail, Tama

When
May 8, 7:04 PM CST
Where
Tama County, Toledo
Measured
1 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.500, -92.350

Hail, Tama

When
May 8, 7:19 PM CST
Where
Tama County, 4 mi NE of Traer
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.567, -92.167

Hail, Black Hawk

When
May 8, 7:32 PM CST
Where
Black Hawk County, Waterloo
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.667, -92.283

Hail, Black Hawk

When
May 8, 7:33 PM CST
Where
Black Hawk County, Waterloo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.800, -92.250

Hail, Black Hawk

When
May 8, 7:35 PM CST
Where
Black Hawk County, Waterloo
Measured
1.75 in hail
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
41.200, -92.900

Hail, Black Hawk

When
May 8, 7:35 PM CST
Where
Black Hawk County, 4 mi N of Waterloo
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.900, -92.800

Hail, Black Hawk

When
May 8, 7:35 PM CST
Where
Black Hawk County, Waterloo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -93.033

Hail, Bremer

When
May 8, 7:35 PM CST
Where
Bremer County, Denver
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.133, -92.933

Hail, Black Hawk

When
May 8, 7:37 PM CST
Where
Black Hawk County, Dunkerton
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.800, -93.150

Hail, Bremer

When
May 8, 7:45 PM CST
Where
Bremer County, 3 mi E of Denver
Measured
1.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.733, -92.867

Hail, Bremer

When
May 8, 7:49 PM CST
Where
Bremer County, Tripoli
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -93.050

Hail, Butler

When
May 8, 7:50 PM CST
Where
Butler County, Greene
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -93.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352300, 5354122, 5354123, 5354124, 5354125, 5354126, 5354127, 5352301, 5354128, 5354129, 5354130, 5354131, 5354132, 5354133, 5354134, 5354135, 5354136, 5352295, 5354137, 5354138, 5354139, 5352296, 5352297, 5352298, 5352299.